Article Text

Meningoencephalitis after streptokinase treatment
  1. S T WAHID,
  2. R W BILOUS
  1. Department of Diabetes and Endocrinology, South Tees Acute Hospitals NHS Trust, South Cleveland Hospital, Middlesbrough, Cleveland, TS4 3BW, UK
  2. Department of Clinical Immunology
  3. Department of Neurology
  1. Dr S T Wahid
  1. D LILIC
  1. Department of Diabetes and Endocrinology, South Tees Acute Hospitals NHS Trust, South Cleveland Hospital, Middlesbrough, Cleveland, TS4 3BW, UK
  2. Department of Clinical Immunology
  3. Department of Neurology
  1. Dr S T Wahid
  1. P K NEWMAN
  1. Department of Diabetes and Endocrinology, South Tees Acute Hospitals NHS Trust, South Cleveland Hospital, Middlesbrough, Cleveland, TS4 3BW, UK
  2. Department of Clinical Immunology
  3. Department of Neurology
  1. Dr S T Wahid

Statistics from Altmetric.com

The mechanisms underlying allergic reactions to streptokinase treatment can be divided into three major groups: immediate IgE mediated (type I), immune complex deposition (type III), and antiorgan antibody mediated (type II). Apart from cerebral haemorrhage the only previously reported neurological complication of streptokinase therapy is the Guillan-Barré syndrome.1 We present a case of meningoencephalitis after streptokinase therapy.

Cerebrospinal fluid changes during treatment

A 52 year old man presented with classic features of an acute anterior myocardial infarction. Treatment with oral aspirin and intravenous streptokinase was initiated. Fifteen minutes later he developed a diffuse erythematous skin rash, pyrexia of 39oC, a tender, swollen throat, and became hypotensive. The streptokinase infusion was discontinued and intravenous hydrocortisone and chlorpheniramine were administered. His symptoms settled within 24 hours. He made an uncomplicated recovery and was discharged after 5 days. Two days later he returned with a painful, swollen throat and a similar rash, which again responded to hydrocortisone and chlorpheniramine treatment. Four days later, 11 days in total after the streptokinase, he developed general malaise, an occipital headache of gradual onset, double vision, vomiting, and word finding difficulty. There was no photophobia, neck stiffness, or skin rash, but he had a pyrexia of 40 oC, an abbreviated mental test score of 7 out of 10 (he failed to recall the date, current year, and prime minister), bilateral sixth nerve palsies, an indistinct left optic disc, mild dysarthria, and an expressive dysphasia. Muscle power, reflexes, and sensation were normal. Investigations included a normal brain CT, plasma glucose of 15.3 mmol/l, leucocyte count of 20.6 ×109/l (79% neutrophils), otherwise normal routine biochemistry and haematology, electroencephalographic evidence of a diffuse encephalopathic process, and CSF values in keeping with an infective process (table, week 0). Treatment with broad spectrum intravenous antibiotics, intravenous acyclovir, and insulin was begun. Despite this he developed inappropriate behaviour, progressing to coma requiring ventilatory support. Further investigations showed negative cultures of both blood and CSF, no serological evidence of a viral infection, raised C reactive protein to 17.9 mg/l, normal autoantibody screen, normal serum angiotensin converting enzyme concentrations, no serological evidence of syphilis, no CSF oligoclonal bands, and CSF values progressing through a pleomorphic to a monomorphic state (table, week 2 and 4). A gradual recovery over 8 weeks was made and he was well enough for discharge, but he was left with disabling symptoms of urinary incontinence, depression, and cognitive dysfunction. Further outpatient investigations included brain MRI, which disclosed only a minor degree of cortical atrophy, a raised titre of GM1 antibody to 1:800 (normal 1:200), and a negative titre of GQ1b antibody.

We think that this is the first reported case of a meningoencephalitis after streptokinase treatment. Our patient experienced an immediate IgE mediated allergic reaction within minutes of streptokinase administration; 7 days later he developed a serum sickness-like allergic reaction consistent with immune complex formation and deposition between streptokinase and pre-existing antibodies to streptokinase. Although these events have been described previously in 3.5%–4.4% of patients after streptokinase, neurological dysfunction as part of an allergic reaction has not previously been reported.2 Guillan-Barré syndrome occurs some 10–14 days after streptokinase treatment; it is characterised by GM1 antibodies and is thought to be autoimmune mediated. Although our patient had strongly positive GM1 antibodies, there was no clinical evidence to support this diagnosis. GM1 antibodies have also been documented in other autoimmune conditions, such as systemic lupus erythematosus.3 4 Therefore, their presence in our patient suggests an autoimmune response to the streptokinase. Because our patient had no further skin rash or arthritic symptoms, and the CSF findings and clinical features were in keeping with isolated central neurological involvement the cause of the meningoencephalitis was most likely autoimmune in origin and not vasculitic. Our patient is unique in that he had all three of the reported “allergic” reactions after streptokinase therapy; immediate, serum sickness-like, and autoimmune. In future, meningoencephalitis occurring as a complication of streptokinase therapy should be borne in mind.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.